Couple looking for a doctor

PRESS RELEASE

June 6, 2017

Statin medications, such as Crestor, Lipitor, and other lipid-lowering medications, have been prescribed increasingly in recent years to reduce cardiovascular disease and mortality in high risk individuals. Many doctors now recommend these medications even for patients who have never demonstrated a cardiac risk.

One of the side effects of these drugs, however, is muscle pain and weakness, a general condition called “myositis.” In the great majority of patients, this side effect goes away when they stop taking the medication. For some, however, especially those who test positive for anti-HMGCR antibodies in their blood, this myositis can be a much more serious complication, one that can have a devastating impact on the patient’s health for the rest of their lives.

For some patients, statins cause necrotizing myopathy, a form of the rare idiopathic inflammatory myopathy, also known as myositis. Myositis is a chronic, debilitating condition that includes dermatomyositis, polymyositis, inclusion-body myositis, and juvenile forms of the disease. Necrotizing myopathy does not resolve after the statin is stopped, leaving patients with life-long challenges doing even simple things like standing from a seated position, climbing stairs, and even lifting their arms over their heads.

Myositis patients, including those with necrotizing myopathy, face other life-threatening disorders, including interstitial lung disease, antisynthetase syndrome, and a higher risk of cancer and other diseases. While there is no cure for this chronic, disabling condition, many patients can successfully be treated with anti-inflammatory medications.

That’s why treatments other than statins must be considered for those who may be at risk for developing necrotizing myopathy. According to UCLA rheumatologist and myositis specialist Christina Charles-Schoeman, MD, those who have “statin” myositis should never take statins. “They need immune treatment for their myositis, and they usually improve greatly,” she says. “Luckily, this is a very rare disease and does not occur for the vast majority of patients taking statins.”

The Myositis Association is an international nonprofit organization committed to support and education for myositis patients and caregivers, increasing awareness of myositis throughout the community and among physicians, and funding for myositis-related research.

Journalists are invited to seek additional information about myositis at myositis.org. For photos, or to set up an interview with a local patient, myositis medical experts, or TMA’s Executive Director, call 434-882-2189 or TMA@myositis.org.

9 comments on “Statins Can Cause Disabling Muscle Disease”

  1. 1
    Stephanie Ann Kiziukewcz on June 6, 2019

    Thank you, thank you! I have permanent thigh muscle and lung muscle damage due to Crestor! all of the other issues disappeared once I went off of it and I was only on it for three/four months before I took myself off of the drug. I knew that I was having major reactions that my cardiologist did not believe

    Hopefully, more people will see your article and believe in their own body’s reactions and be proactive and their own advocate

  2. 2
    pat on August 6, 2019

    I took Lipitor 4 yrs also complained of sever camps muscle pain at one point after being up all night with cramps I lost the feeling in my legs and they were cold as ice.Dr sent me to a place where they stuck wires in my legs and sent electrical charges when she was done women said your fine u pass.I looked at her and said how can I pass if I didnt feel anything If she could have she would have picked me up and thrown me out the door.

    1. 3
      Linda Kobert on August 7, 2019

      Hello Pat. I am so sorry you are having so much trouble with this. The best way to communicate with others who are living with these sorts of issues is to post your questions on TMA’s private, secure online Community Forum. People there are very responsive and helpful. You can sign up here: https://tmaadministrator.discussion.community/

  3. 4
    Merry Vincent on August 20, 2019

    My 47 yr. old son took Lipitor for 2 years. He was hit with a very rare disease called Antisynthetase, look it up. He’s on disability from his job of 22 years, and this disease has caused him muscle loss, fibrosis of the lungs, rheumatoid arthritis, dermatitis, painful rashes on face, neck and upper torso. His enzyme levels were up to 17,000, should be under 200. Has had to take high doses daily of steroids to reduce those levels, and this caused him terrible sleep deprivation which is torture. He has had 2 infusions of rutuxin and hopefully, his body will begin to respond and go into remission. Imagine feeling pain every minute in so many areas of your body, and not sleeping properly. He goes to rehab for muscle 2xweek. He uses a cane and walker now. This is a mean and unforgiving disease.

    1. 5
      Cindy Dalton on September 19, 2019

      My husband is 68 and has been on Lipitor for 4 or 5 years. In the spring of this year he’d come home from work, eat supper and go to bed. Gradually there were red flags that we look back on. The middle of July because ha said he was so tired his PCP and his cardiologist both told him to stop the Lipitor. Then he got so weak his doctor sent him to the ER on August 12th and was in the hospital for three days then went to a rehab facility. On Sept 16th he was moved to another facility. He has almost zero mobility. Can only move his arms up a little. Legs move only a little from the knees down while laying flat. Lately has affected his swallowing also. He was told by the doctor it was Myositis. Thought at first caused by toxins in his body attacking his muscles. After a biopsy was taken of his muscles they said it was caused from the Lipitor. He can’t stand at all unless assisted by two people only to go from bed to a recliner or wheelchair. Can’t walk yet, once in bed he’s in the position he’s left in. If sitting on the side of the bed he would fall over in any direction if not held up. This drug has has brought him almost all of the way down. The doctor said he will come out of this but will take some time. We haven’t seen any improvement so far and it’s wearing on his emotions. They have him on steroids and are starting to taper him off of them. A very scary drug. Praying for your son 🙏🏻💞

  4. 6
    Sandy henderson on October 21, 2019

    I have been on Statins over 10 years, complain to my doctor for years muscle pain and weakness in my legs especially I finally insisted she send me to a neurologist which has run test and has said twice that he is leaning toward the statins meds doing this to me , I can’t stand very long I can’t walk very farI , have to use a scooter when I go to Walmart a walker if I have to walk very far so I can sit down where are my muscles are so weak , I have been off the Statin meds about three weeks notice a small very small change praying to get back with this medicine might had took from me .

  5. 7
    Kat on November 2, 2019

    My mother was 65 when she suddenly took a spill down some decking stairs and was severely injured. She recovered from the injuries, but it became apparent that her legs were unusually weak. This was back in the late 1980’s so we weren’t looking for myositis. When she was diagnosed, I was too young at the time to understand the implication on me when I would get over fifty and my doctor started to suggest statin drugs for my cholesterol.

    My mother grew weaker over the years. In her 70’s she walked very slowly. By her late 70’s she needed a walker, and by her 80’s she was in a care facility (a really good one that fortunately we siblings could see her often in), where she had to have all of her food pureed for her because she could hardly swallow- kept aspirating her food – and she could barely walk, and had trouble controlling her bowels – muscle issues.

    It was a very tough road for her. One I don’t want to repeat.

    My doctor is pretty preturbed with me for holding off on the statin drugs – it’s been 3 years and I haven’t been taking them.

    But now my brother – six years older than I – died of a heart attack. He was a bit of a rock and roller – burned the candles at both ends and had a long history of drug use and smoking from his early teens and well into his 30’s and who knows whether he continued it recently. I’ve been pretty much drug free and smoking free my whole life. I hope I won’t follow his heart issues.

    But I wonder how I can determine if I have the same risk of myositis from the states as my mothers. I’m actually the youngest of 8 – and other than my brother and I, all 6 of the others have been faithfully taking their statins for years and some are well into their 70’s wish no issues with myositis.

    Any suggestions for me?

  6. 8
    Kat on November 2, 2019

    Regarding the comment I just left… I noticed the article mentions anti-HMGCR antibodies. Is there a test for this? Perhaps my mother had this in her blood and that’s what caused the myositis… the statin only triggered it. If I’m clear of the anti-HMGCR antibodies, perhaps I can feel comfortable taking the statins safely.

    I would like to take the statins.

    1. 9
      Linda Kobert on November 4, 2019

      Kat, We have an article in the Winter 2019 issue of TMA’s newsletter The OutLook coming out next month about this topic. If you are signed up as a TMA member, it will come to you. Essentially, according to Dr. Andrew Mammen from the NIH, those who have the HMGCR autoantibody are the only people who need to avoid statins. Yes, there is a blood test for this antibody, and there are alternatives to statins if you have it (PCSK9 inhibitors).

Leave a Reply

Your email address will not be published. Required fields are marked *